Michigan, 2008

Hail in Michigan, September 20, 2008

September 20, 2008 · NWS APX · 1 event in 1 county or zone

Clusters of strong thunderstorms moved across Northeast Lower Michigan in the late afternoon and evening hours. One storm produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Clusters of strong thunderstorms moved across Northeast Lower Michigan in the late afternoon and evening hours. One storm produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 20, 6:46 PM EST, 58 minutes earlier.

Area forecast discussion, Sep 20, 6:46 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
746 PM EDT SAT SEP 20 2008

.SYNOPSIS.../ISSUED AT 302 PM/

COOL CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT
INTO SUNDAY NIGHT. AS THE RIDGE MOVES OFF TO OUR EAST A MILDER
SOUTHERLY FLOW WILL DEVELOP EARLY NEXT WEEK AND HOLD THROUGH THE
MIDDLE OF THE WEEK.

AJS

&&

.SHORT TERM.../ISSUED AT 746 PM/...TONIGHT

VERY QUICK UPDATE WILL BE SENT SHORTLY...

1) POSITION OF HIGH PRESSURE IN FAR WESTERN ONTARIO WILL ALLOW
SURFACE WINDS TO VEER LIGHT FROM THE NORTHEAST. THIS IS THE CLASSIC
DRAINAGE FLOW SETUP...MOST OFTEN SEEN IN WINTER. GUIDANCE TEMPS ARE
USUALLY TOO WARM IN THIS SITUATION. TEMPS NORTH OF THE SAULT ARE
ALREADY DOWN INTO THE 40S...WITH DEW POINTS IN THE LOW/MID 30S. THIS
AIRMASS WILL GRADUALLY OOZE SOUTHWARD INTO EASTERN UPPER. PER COORD
WITH MQT...WILL LOWER MIN TEMPS INTO THE LOWER 30S...AND ISSUE A
FROST ADVISORY NORTH OF THE BRIDGE.

2) WILL OBVIOUSLY LINGER PRECIP IN THE SE ZONES A LITTLE LONGER THAN
EARLIER PLANNED.

JZ

&&

.LONG TERM.../ISSUED AT 302 PM/...SUNDAY AND BEYOND

SUNDAY...A LARGE AREA OF HIGH PRESSURE CENTERED ACROSS CENTRAL
CANADA WILL CONTINUE TO BUILD DOWN FROM THE NORTH. SHALLOW
INSTABILITY OFF OFF LAKE HURON COULD RESULT IN LINGERING STRATUS
IN THE MORNING...MAINLY ACROSS EASTERN ZONES. OTHERWISE...MOSTLY
SUNNY SKIES AND COOLER TEMPERATURES ARE EXPECTED. HIGHS RANGING
BETWEEN 60 AND 65 EASTERN UPPER AND EASTERN ZONES OF NORTHERN
LOWER BUT THE UPPER 60S ACROSS WESTERN ZONES DUE TO THE AID OF
DOWNSLOPING.

SULLIVAN

SUN NIGHT THRU TUE...QUIET WX THE RULE THRU THE PERIOD AS RATHER
STRONG SHORTWAVE DIGGING THRU THE PAC NORTHWEST/CENTRAL ROCKIES ACTS
TO ENHANCE DEEP LAYER RIDGING ACRS THE WESTERN GREAT LAKES. ONLY
REAL CONCERN IS CLOUD COVER SAT NIGHT/SUN AS RATHER SHARP SHORTWAVE
TROUGH OVR EASTERN CANADA ACTS TO ENHANCE MID LEVEL CONFLUENCE JUST
NORTH OF LAKE SUPERIOR...LIKELY RESULTING IN A NARROW AXIS OF MID
CLOUD/LIGHT SHOWERS (ENHANCED BY RETURN TO WARM ADVECTION ACRS THE
UPR MIDWEST). AT THIS POINT...APPEARS ANY PRECIP WILL RESIDE NORTH
OF THE BIG LAKE...BUT SHOULD SEE AT LEAST A PERIOD OF MID CLOUD
DRIFT THRU EASTERN UPPER DURING THIS TIMEFRAME. OTHER CONCERN IS
FROST POTENTIAL SAT NIGHT. POSITION OF HIGH JUST NORTHEAST OF THE
AREA QUITE FAVORABLE FOR CHILLY TEMPS...AND WITH MID CLOUD EXPECTED
TO BE CONFINED FAR NORTH...COULD CERTAINLY SEE PATCHY INLAND
FROST...THOUGH CERTAINLY NOTHING UNUSUAL FOR THIS TIME OF YEAR.
OTHERWISE...DEEP LAYER RIDGING/DRYING (1000-500MB RH ONLY 30-40
PERCENT) WILL YIELD PLEASANT CONDITIONS TO RING OFFICIAL START OF
FALL ON MONDAY...WITH TEMPS NUDGING ABOVE AVERAGE (LOW/MID 70S)
MON/TUE AS HEALTHY RETURN FLOW GETS UNDERWAY IN ADVANCE OF NEXT
UPSTREAM COLD FRONT.

LATER PERIODS (TUE NIGHT THRU SAT)...EARLIER STRETCH OF QUIET WX
WILL COME TO AN END THRU THE EXTENDED FCST...AS PATTERN OF DOMINANT
UPR RIDGING ACRS THE REGION GETS TRUNCATED BY APPROACHING SHORTWAVE
TROUGH (DIGGING THRU THE GULF OF ALASKA THIS AFTN) TUE NIGHT/WED. AM
A BIT SURPRISED GUIDANCE HAS ACTUALLY SPED UP THE FRONT...GIVEN THE
STRENGTH OF RIDGING INTACT OVR THE GREAT LAKES...THOUGH CERTAINLY
THE STRENGTH OF THE LOW/MID LEVEL RIDGE WILL DAMPEN THE AMPLITUDE OF
THE INCOMING WAVE SIGNIFICANTLY. 00Z GFS/ECMWF/GEFS MEAN ALL POINT
TO REMNANT FRONTAL BOUNDARY SLIPPING THRU THE REGION LATE TUE
NIGHT/WED MORNING WITH AN ASSOCIATED THREAT OF SHOWERS AND PERHAPS A
FEW STORMS...THOUGH PROGGED INSTABILITY VIA GFS/ECMWF FCST RAOBS NOT
OVERLY IMPRESSIVE (ESPECIALLY WITH LOSS OF BEST UPR FORCING AS WAVE
SHEARS INTO ONTARIO). THEREAFTER...MUCH BETTER AGREEMENT AMONG
GUIDANCE TODAY REGARDING BOUNDARY GETTING HUNG UP ACRS THE REGION
WED/THU TIMEFRAME WITH LOSS OF UPR SUPPORT...BEFORE GRADUALLY
LIFTING NORTH THU/FRI AS WEAK LEE CYCLOGENESIS TAKES SHAPE OVR THE
NORTHERN PLAINS VIA HIGHLY ZONAL FLOW PATTERN ALOFT. DIFFICULT TO
ASCERTAIN PRECIP THREAT ACRS THE CWA GIVEN PLENTY OF UNCERTAINTY
WITH REGARD TO EXACT PLACEMENT OF THE BOUNDARY...THOUGH SHOULD BE AT
LEAST A THREAT OF SHOWERS ACRS THE NORTHERN CWA IN BEST PROXIMITY TO
SOUTHERN TAIL OF THE WESTERLIES/WEAK SHORTWAVES PUSHING THRU THE
FLOW. SECOND COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE
FRI/EARLY SAT WITH ANOTHER THREAT FOR SHOWERS. ALL OF THIS SAID...
NOT ENTIRELY OUT OF THE QUESTION THE MAJORITY OF (OR ALL OF) THE
EXTENDED PERIOD GOES PRECIP-FREE...AS EVIDENCED BY 00/12Z CANADIAN
AND 00Z NAEFS PRECIP PROBABILITY FIELDS SHOWING RIDGE SUFFICIENTLY
STRONG TO HOLD ANY PRECIP WEST/NORTH OF THE AREA. UNCERTAINTY
SUFFICIENTLY HIGH TO HANG ONTO SMALL POPS AT THIS TIME.

LAWRENCE

&&

.MARINE.../ISSUED AT 302 PM/

WINDS WILL VEER INTO THE NORTHEAST OVERNIGHT. SHALLOW COLD
ADVECTION WILL LEAD TO INCREASED WAVES TONIGHT ACROSS LAKE HURON.
MEANWHILE...HIGH PRESSURE WILL BUILD IN TONIGHT AND HOLD THROUGH
SUNDAY NIGHT.

&&

.AVIATION.../ISSUED AT 730 PM/...VALID FOR 00Z TAFS

COOL HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NW. LINGERING
LOW LEVEL MOISTURE JUST BEHIND A DEPARTING COLD FRONT MAY PRODUCE
LOW-END VFR TO HIGH-END MVFR CIGS AT TIMES TONIGHT...MAINLY EARLY
AND AT APN/TVC. OTHERWISE SOLIDLY VFR THRU SUNDAY.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR MIZ008-015.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Sep 20, 7:05 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
805 PM EDT SAT SEP 20 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
805 PM EDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH MID
EVENING...SOUTH OF A LINE FROM HARRISVILLE TO HOUGHTON LAKE. A FEW
STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN
DIAMETER.

FROST IS EXPECTED TONIGHT IN INTERIOR SECTIONS OF EASTERN UPPER
MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

JZ

In the hours before

Local storm report, Sep 20, 3:42 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 E HUBBARD LAKE        44.81N 83.53W
09/20/2008  M0.25 INCH       ALCONA             MI   TRAINED SPOTTER

&&

JZ
Local storm report, Sep 20, 4:57 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             4 SSE SPRUCE            44.78N 83.42W
09/20/2008  M0.25 INCH       ALCONA             MI   TRAINED SPOTTER

&&

JZ
Local storm report, Sep 20, 4:59 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             2 S AU SABLE            44.38N 83.33W
09/20/2008  M0.25 INCH       IOSCO              MI   TRAINED SPOTTER

&&

JZ

The radar

The NCL Michigan radar (KAPX), 96 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arenac

When
September 20, 7:44 PM EST
Where
Arenac County, 2.76 mi N of Alger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.160, -84.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134630.